In and out of equilibrium I: Evolution of strategies in repeated games with discounting

Julian Garcia, Matthijs van Veelen

    Research output: Contribution to journalArticleResearchpeer-review

    Abstract

    In the repeated prisoner's dilemma there is no strategy that is evolutionarily stable, and a profusion of neutrally stable ones. But how stable is neutrally stable? We show that in repeated games with large enough continuation probabilities, where the stage game is characterized by a conflict between individual and collective interests, there is always a neutral mutant that can drift into a population that is playing an equilibrium, and create a selective advantage for a second mutant. The existence of stepping stone paths out of any equilibrium determines the dynamics in finite populations playing the repeated prisoner's dilemma.
    Original languageEnglish
    Pages (from-to)161 - 189
    Number of pages29
    JournalJournal of Economic Theory
    Volume161
    DOIs
    Publication statusPublished - Jan 2016

    Cite this

    @article{cf2bb8047cfd422aadb2df8c36be29e7,
    title = "In and out of equilibrium I: Evolution of strategies in repeated games with discounting",
    abstract = "In the repeated prisoner's dilemma there is no strategy that is evolutionarily stable, and a profusion of neutrally stable ones. But how stable is neutrally stable? We show that in repeated games with large enough continuation probabilities, where the stage game is characterized by a conflict between individual and collective interests, there is always a neutral mutant that can drift into a population that is playing an equilibrium, and create a selective advantage for a second mutant. The existence of stepping stone paths out of any equilibrium determines the dynamics in finite populations playing the repeated prisoner's dilemma.",
    author = "Julian Garcia and {van Veelen}, Matthijs",
    year = "2016",
    month = "1",
    doi = "10.1016/j.jet.2015.11.007",
    language = "English",
    volume = "161",
    pages = "161 -- 189",
    journal = "Journal of Economic Theory",
    issn = "0022-0531",
    publisher = "Elsevier",

    }

    In and out of equilibrium I: Evolution of strategies in repeated games with discounting. / Garcia, Julian; van Veelen, Matthijs.

    In: Journal of Economic Theory, Vol. 161, 01.2016, p. 161 - 189.

    Research output: Contribution to journalArticleResearchpeer-review

    TY - JOUR

    T1 - In and out of equilibrium I: Evolution of strategies in repeated games with discounting

    AU - Garcia, Julian

    AU - van Veelen, Matthijs

    PY - 2016/1

    Y1 - 2016/1

    N2 - In the repeated prisoner's dilemma there is no strategy that is evolutionarily stable, and a profusion of neutrally stable ones. But how stable is neutrally stable? We show that in repeated games with large enough continuation probabilities, where the stage game is characterized by a conflict between individual and collective interests, there is always a neutral mutant that can drift into a population that is playing an equilibrium, and create a selective advantage for a second mutant. The existence of stepping stone paths out of any equilibrium determines the dynamics in finite populations playing the repeated prisoner's dilemma.

    AB - In the repeated prisoner's dilemma there is no strategy that is evolutionarily stable, and a profusion of neutrally stable ones. But how stable is neutrally stable? We show that in repeated games with large enough continuation probabilities, where the stage game is characterized by a conflict between individual and collective interests, there is always a neutral mutant that can drift into a population that is playing an equilibrium, and create a selective advantage for a second mutant. The existence of stepping stone paths out of any equilibrium determines the dynamics in finite populations playing the repeated prisoner's dilemma.

    UR - http://goo.gl/cpU9sI

    U2 - 10.1016/j.jet.2015.11.007

    DO - 10.1016/j.jet.2015.11.007

    M3 - Article

    VL - 161

    SP - 161

    EP - 189

    JO - Journal of Economic Theory

    JF - Journal of Economic Theory

    SN - 0022-0531

    ER -